Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Denver/Boulder, CO

May 22, 2021Adams County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at May 22, 2021, 2:18 PM MDT for Adams County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2021, 2:18 PM MDT (20:18 UTC)
Expired
May 22, 2021, 3:00 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO

County Adams County, CO

The radar

The Denver radar (KFTG), 25 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WWUS85 KBOU 222018
SPSBOU

Special Weather Statement
National Weather Service Denver CO
218 PM MDT Sat May 22 2021
 
COZ040-041-045-222100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
218 PM MDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...
NORTHWESTERN ELBERT...WESTERN ARAPAHOE...NORTHEASTERN DENVER AND
CENTRAL ADAMS COUNTIES UNTIL 300 PM MDT...

At 218 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Prospect Valley to near
Franktown, or along a line extending from 36 miles southeast of
Greeley to 24 miles southeast of Denver. Movement was north at 35
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Aurora, southeastern Centennial, northeastern Castle Rock, Parker,
Denver International Airport, D.I.A Terminal and Concourses, Bennett,
Elizabeth, The Pinery, Manila Village, Arapahoe Park, Franktown,
Watkins, Ponderosa Park and Strasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 10 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now! Do not 
be caught on the water in a thunderstorm.

&&

A Tornado Watch remains in effect until 800 PM MDT for northeastern
and east central Colorado.

LAT...LON 3937 10481 4000 10467 3999 10431 3956 10438
      3956 10449 3955 10447 3953 10446 3954 10445
      3953 10444 3954 10442 3950 10441 3950 10439
      3937 10441
TIME...MOT...LOC 2018Z 180DEG 30KT 3994 10444 3941 10474 

$$

RPK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 22, 11:00 AM MDT, 3 hours 18 minutes earlier.

Area forecast discussion, May 22, 11:00 AM MDT, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1100 AM MDT Sat May 22 2021

.UPDATE...
Issued at 1055 AM MDT Sat May 22 2021

The frontal surge did bring an area of stratus and cooler
temperatures to areas from downtown Denver northward, and mainly
along/north of the I-76 corridor on the plains. The frontal
boundary has stalled, and is now from Castle Rock into southern
washington County and then to near Holyoke over the far eastern
plains. This feature, along with daytime heating and instability
to the south of this front, will support convective initiation. In
fact, we are already seeing a few storms develop on the CO/NM
border. These are racing northward in the abnormally strong
southerly flow. It's not a slam dunk for severe storms due to the
cool airmass and stratus north of the boundary, but appears we'll
see just enough heat to get things popping.

MLCAPE along and just north of this boundary, and just east of a
dryline trying to work east through Douglas and western Elbert
Counties, will range anywhere from 1000-1800 J/kg. Bulk shear is
an impressive 35-45 knots (highest along the boundary) while
hodographs are fairly straight-line, so we may see some splitting
supercells with very large hail and damaging winds the main
threat. However, a right moving supercell over/near the well
pronounced boundary may be able to produce a tornado or two.
Landspout threat would be smaller as storm residence time over the
boundary will be minimized given storms trucking along near 40
mph. Due to strong environmental flow, straightline hodographs and
additional threat of left splitting supercells, and eventual
organization across the eastern plains into clusters/line segments
we think damaging and severe wind gusts around 70-75 mph will be
possible. There is also sufficient instability if we see enough
heating to see damaging/destructive hail greater than 2 inches in
diameter, with the highest threat farther east across the plains
where MLCAPE will be higher. That said, Denver area has a threat
of severe hail as well from mostly elevated or left splitting
storms.

We did nudge down temperatures a few degrees north of the I-70
Corridor based on stratus deck and current trends. PoPs were
increased a little per latest CAMs and satellite/convective
trends.

&&

.SHORT TERM...(Today and tonight)
Issued at 349 AM MDT Sat May 22 2021

A large cut-off low spinning over Nevada is more or less stalled
as an upper blocking ridge sits over the Mississippi Valley.
Therefore, strong meridional southerly flow will continue over the
state today. At the surface, a low pressure center east of DIA has
allowed a cooler and more moist airmass to spread south along the
northern urban corridor, with patchy fog near the WY border. This
cool front ended up pushing south quicker than the models had,
which could be signaling better strength, and may impact the rest
of today's weather, specifically the strength of storms over the
northern urban corridor. GFS continues to be the colder solution
compared to every other model, but with little to no clouds/fog
moving south in the cool frontal airmass, and little cloud cover
aloft, I think the GFS is an outlier for a reason. Will trend a
little more toward the warmer models, however not too warm with
the strong northerly surge. Therefore, should take a bit longer
for the northern urban corridor to break its cap, and limit CAPE
values up that way.

As good mid-level lapse rates, synoptic lift from the nearing
system, increasing moisture from the eastern plains advecting in
and a dryline along the convergence zone are all in place today,
should see a better chance for severe strength storms today. Areas
of showers in the southerly fetch, aided by gulf moisture bringing
dewpoints into the upper 50s, will push up near the Palmer Divide
late this morning into early afternoon. The convergence boundary
will aid in stronger and more focused energy for the chances of
stronger storms to form. As this convection moves quickly north,
the anvils may further delay convection over the northern
corridor. Meanwhile, MLCAPE south and east of the boundary will
be quickly increasing to 1200-2000 J/kg over the eastern plains.
Shear values of 40-50 kts will support supercell storms with large
hail of up to golf ball size or larger, and damaging winds up to
70 mph possible. A tornado or two will also be possible with the
interaction and spin along the convergence boundary. Storms over
the mountains will have much less CAPE but more shear than the
plains. The surface through 700 mb winds are expected to then
become easterly and upslope in the afternoon in response to the
nearing upper low. Even though storm motion will again be very
quick today, the upslope flow will focus storms and perhaps make
them anchor a bit into the northern foothills and Front Range
mountains. With Precipitable Water values near the max for this
time of year over the plains, heavy rain will be an impact, but
the quick storm motions should negate any flooding threat, except
where training occurs or anchoring occur. Either way, the flow
becoming more upslope will bring in more buoyant moisture further
west into the urban corridor today, therefore bringing the chance
of severe strength storms further west, shown nicely in SPC's Day
1 Convective Outlook.

Flow aloft will be increasing in strength late tonight as the low
begins to kick out and lift northeast. Moisture in the flow with
the approaching low will keep showers and storms going in the
mountains at least.

.LONG TERM...(Sunday through Friday)
Issued at 349 AM MDT Sat May 22 2021

On Sunday, the closed upper low will move northeast into
western portions of Wyoming and Montana. This is expected to
shift the focus for severe storms further east away from the
mountains and I-25 corridor. Much drier air works in from the
southwest and west and across much of the western portions of the
county warning area. The dry line will set up over far eastern
Colorado, most likely initially from Sterling to Akron and then
shifting near the Colorado and Kansas border by late in the
day/evening hours. Surface dewpoints east of the dry line will be
55-60 which will result in CAPE values of 1000-2000j/kg. Further
west towards the Front range, dewpoints will drop into the 20s/30s
with very little if any chances for storms on Sunday afternoon.
Main storm threats will be hail and damaging winds.

Monday and Tuesday look to be quite dry as Colorado will be under a
drier west to southwest strong, Precipitable water values drop to
around a quarter of an inch over the Front Range with dewpoints
only in the 20s/30s. Temperatures will be in the upper 70s/lower
80s with only an ever slight chance over the far eastern plains.
Wednesday will be mainly dry for much of the day but an
approaching trof across the northern Rockies will drop a cold
front southward into Northern Colorado late Wednesday
afternoon/evening which could trigger showers/thunderstorms with
developing upslope flow and increasing low level moisture.

On Thursday, Colorado will be under a moist, southeast low level
flow which will continue the threat for showers/thunderstorms. Could
see some thunderstorms if we can get unstable enough and likely will
be fighting stability issues with the cooler low levels and potential
stratus. Drying trend for late Friday and Saturday with drying westerly
flow working back into Colorado and warmer temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1018 AM MDT Sat May 22 2021

Stratus deck is finally burning off, but holding near the
foothills. Main concern will now be thunderstorms this afternoon.
The Denver area airports will be north of a low level boundary
which means we should stick with mostly northeast or easterly
winds through the afternoon. Then convection fires and becomes
more widespread with strong, gusty outflow winds expected, and
possibly large hail as well. The TEMPO TS and variable wind gusts
to 40 knots from 20Z-24Z appear to be on track, with a smaller
potential for a severe storm to produce wind gusts up to 55 knots.
There is a smaller chance of showers and storms to linger
overnight. Initial look shows main stratus threat should stay
north of the airports, but some chance a cyclone pulls that back
in.

Gusty south/southwest winds expected to develop toward 18Z
Sunday, with gusts to 40 knots possible through the afternoon.

&&

.HYDROLOGY...
Issued at 1055 AM MDT Sat May 22 2021

More Gulf of Mexico moisture will be drawn into the area today
with dewpoints in the upper 40s to upper 50s - highest over the
eastern plains. Surface up to mountain top flow will be becoming
east-southeasterly as an upper low over NV starts moving near.
This will increase the chance of heavier rains into the northern
foothills. While storm motions will be quick again, the
southeasterly flow into the northern foothills and Cheyenne Ridge
may keep storm initiation over the same portions of the Front
Range. Therefore there is a risk of seeing some heavy rain, which
increases the flooding threat over the Cameron Peak and Calwood
burn scars from limited to elevated this afternoon and evening.
Stronger storms would be capable of producing a quick half inch in
20 minutes.  With potential training or repeated storms over the
eastern plains, there could be a chance of flooding out there too.
West of the Divide into the high mountain valleys, storms won't
have the Gulf of Mexico moisture access, so lighter rain is
expected.

A much drier airmass will develop across the mountains and
foothills Sunday. However, the far northeast corner of the state
could still see locally heavy rain due to strong/severe storms.

Drier weather should persist Monday and Tuesday with scattered
storms beginning to enter the forecast by Wednesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Barjenbruch
SHORT TERM...Kriederman
LONG TERM...Entrekin
AVIATION...Barjenbruch
HYDROLOGY...Kriederman
Hazardous weather outlook, May 22, 11:09 AM MDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1109 AM MDT Sat May 22 2021

COZ030>051-231715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1109 AM MDT Sat May 22 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms can be expected across the plains this
afternoon and evening. Large hail of 2 inches or greater in
diameter and damaging winds of 70-75 mph will be possible from the
strongest storms and will be the primary threats, though an
isolated tornado is also possible. That threat of tornadoes would
be mainly along/near a boundary from Douglas County east/northeast
across the plains toward Akron and Holyoke. Brief heavy rain is
possible, though the fast storm motion will limit the flood
threat. The one exception may be into the northern foothills where
the Cameron Peak and Calwood burn areas could see a brief but
stronger storm produce enough rain to create debris flows or
slightly elevated threat of flash flooding.

Scattered showers and thunderstorms will continue into the night,
especially over the mountains as the main storm nears. Strength
will be weaker, however could still see some smaller hail and
continued strong outflow winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms can again be expected on Sunday, but this
time more focused over the eastern plains, roughly along and east
of a Fort Morgan to Limon line. Those storms will be developing
along a well pronounced dryline which is expected to sweep east
across the area during the afternoon. Behind that, including the
I-25 Corridor and mountains, mostly dry conditions will prevail.
Expect gusty southerly winds up to 45 mph over the plains on
Sunday afternoon.

Monday through early Wednesday will be drier with near normal
temperatures, then expect an increasing threat of afternoon and
evening storms Wednesday afternoon and Thursday. Thursday will
also be cooler behind a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required by 1 pm.

In the hours before

Local storm report, May 22, 1:48 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
148 PM MDT SAT MAY 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TORNADO          5 ENE ADENA SCHOOL      40.14N 103.70W
05/22/2021                   MORGAN             CO   LAW ENFORCEMENT

&&
Local storm report, May 22, 1:54 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
154 PM MDT SAT MAY 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     TORNADO          6 SE BRUSH              40.19N 103.56W
05/22/2021                   MORGAN             CO   STORM CHASER

            BRIEF GROUND CIRCULATION.

&&
Local storm report, May 22, 2:08 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
208 PM MDT SAT MAY 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     TORNADO          1 SW MIDWAY             40.22N 103.41W
05/22/2021                   WASHINGTON         CO   STORM CHASER

            BRIEF, WEAK TORNADO. HAS DISSIPATED.

&&
Local storm report, May 22, 2:14 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
214 PM MDT SAT MAY 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TORNADO          2 S BENNETT             39.73N 104.42W
05/22/2021                   ARAPAHOE           CO   LAW ENFORCEMENT

&&
Special weather statement, May 22, 2:18 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Denver CO
218 PM MDT Sat May 22 2021

COZ040-041-045-222100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
218 PM MDT Sat May 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...
NORTHWESTERN ELBERT...WESTERN ARAPAHOE...NORTHEASTERN DENVER AND
CENTRAL ADAMS COUNTIES UNTIL 300 PM MDT...

At 218 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Prospect Valley to near
Franktown, or along a line extending from 36 miles southeast of
Greeley to 24 miles southeast of Denver. Movement was north at 35
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Aurora, southeastern Centennial, northeastern Castle Rock, Parker,
Denver International Airport, D.I.A Terminal and Concourses, Bennett,
Elizabeth, The Pinery, Manila Village, Arapahoe Park, Franktown,
Watkins, Ponderosa Park and Strasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A Tornado Watch remains in effect until 800 PM MDT for northeastern
and east central Colorado.

LAT...LON 3937 10481 4000 10467 3999 10431 3956 10438
      3956 10449 3955 10447 3953 10446 3954 10445
      3953 10444 3954 10442 3950 10441 3950 10439
      3937 10441
TIME...MOT...LOC 2018Z 180DEG 30KT 3994 10444 3941 10474

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:18 PM MDTSpecial Weather StatementBOUMorgan27 min
May 21, 10:57 PM MDTSpecial Weather StatementBOUPhillips, Sedgwick48 min
May 22, 1:11 PM MDTSevere Thunderstorm WarningBOUAdams, Logan, Morgan, Washington49 min
May 22, 1:28 PM MDTTornado Warning Tornado observedBOUMorgan17 min
May 22, 1:45 PM MDTTornado WarningBOUMorgan15 min
May 22, 1:54 PM MDTTornado Warning Tornado observedBOUMorgan, Washington36 min
May 22, 1:56 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert28 min
May 22, 1:58 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington33 min
May 22, 2:05 PM MDTTornado WarningBOUAdams, Arapahoe25 min
May 22, 2:43 PM MDTTornado WarningBOULogan17 min
May 22, 2:46 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick44 min
May 22, 2:57 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick48 min
May 22, 3:01 PM MDTTornado WarningBOULogan29 min
May 22, 3:16 PM MDTTornado WarningBOULincoln29 min
May 22, 3:25 PM MDTSevere Thunderstorm WarningBOUWeld35 min
May 22, 3:48 PM MDTTornado WarningBOUElbert, Lincoln27 min
May 22, 3:53 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld26 min
May 22, 4:13 PM MDTTornado Warning Tornado observedBOUElbert, Lincoln32 min
May 22, 4:42 PM MDTTornado Warning Tornado observedBOUElbert, Lincoln33 min
May 22, 5:16 PM MDTTornado WarningBOUElbert, Lincoln29 min
May 22, 5:27 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln33 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.